Nebraska, 2020

Hail in Nebraska, August 4, 2020

August 4, 2020 · NWS LBF · 4 events in 2 counties and zones

Severe thunderstorms developed across southern South Dakota and moved southeast into north central Nebraska in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed across southern South Dakota and moved southeast into north central Nebraska in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 12:42 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 12:42 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
242 PM CDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Tue Aug 4 2020

A weak shortwave is evident late this morning across northern WY per
WV imagery. This will slowly track southeast through the afternoon.
Mid-level lift and weak WAA continues to aid in some scattered
elevated showers and isolated thunder. A leeward surface trough will
be located across eastern WY southward to near the Denver metro by
late this afternoon. Persistent upslope flow and lift associated
with the shortwave will lead to the development of scattered
thunderstorms near the surface trough. These will attempt to push
eastward into the Nebraska Panhandle early this evening. Sufficient
instability should be present in this area along with 35-40 kts of 0-
6km bulk shear. This should allow for storm organization with a few
supercells producing large hail possible initially. The last several
runs of the HRRR have brought the activity about as far east as
Highway 2 (near Ogallala) by mid evening. After mid-evening
convection quickly diminishes as convection tries to push farther
east. This could be due to earlier cloud cover and less instability
with eastward extent. There is at least some chance that convection
could become elevated and continue moving east/southeast through the
night, but models have been struggling with this scenario. In fact,
most of the HREF members have activity done by late evening in our
area. The low-level jet really isn't very strong tonight and there
is a lack large scale lift. For these reasons will lower pops some
tonight and focus chances mainly this evening across portions of
west central and southwest Nebraska.

Another round of convection is expected to develop along the leeward
surface trough across eastern WY into northern CO Wednesday
afternoon. Most models actually have more robust development
tomorrow (compared to today). Better instability also exists farther
east with activity moving farther east Wednesday evening. Activity
Wednesday evening could be supported by a better shortwave which is
indicated in the NAM. 0-6km shear is once again sufficiently strong
(30-40 kts) for storm organization.

Otherwise warmer temperatures (mid to upper 80s) expected Wednesday
as heights slowly rise with the upper ridge building northward. The
axis of the ridge will be oriented south to north across the
Rockies. Low-level moisture will also be slowly increasing with dew
points rising into the lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CDT Tue Aug 4 2020

Upper level ridge axis gradually shifts eastward and will be
centered along the western High Plains by Saturday morning. As
heights continue to rise and the flow aloft decreases, so will the
scattered thunderstorm chances. Temperatures will continue to warm
with highs in the 90s most areas by this weekend. Rather humid
conditions expected as well with upper 60s to lower 70s surface dew
points working there way to the west into western Nebraska by Friday
into Saturday. The ridge may flatten a little by early next week as
a stronger shortwave with flow aloft increasing from the west a bit.
A weak cold front could also move southward into the area by Monday
which could provide focus for scattered storms once again. Highs
cool slightly by early next week into the mid 80s to around 90F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Aug 4 2020

BKN ceilings of 4000 to 7000 AGL continue across much of western
and north central Nebraska. These should continue through the
afternoon hours. Widely scattered showers and a few thunderstorms
are also possible through the afternoon hours. Scattered
thunderstorms will attempt to move east off the Rockies this
evening. Models have been struggling with bringing the activity
much farther east than about OGA and will not include in either
the VTN or LBF TAF due to low confidence on them surviving as
they move east. Winds will be from the south gusting to around 20
kts this afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Taylor
Hazardous weather outlook, Aug 4, 1:19 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Aug 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Aug 4 2020 /219 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening in western
Nebraska. Strong to severe storms are possible, with the greatest
potential generally along and west of Highway 83. Large hail and
damaging winds are the primary threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong to severe storms will be possible across
the western Sandhills into southwest Nebraska during the
afternoon and evening hours. Hail and wind are the main threats.

Isolated thunderstorms will be possible daily mainly during the
late afternoon and evening hours Thursday through Sunday. Stay
tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather or rainfall reports to
the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 4, 3:42 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM MDT Tue Aug 4 2020

NEZ004-022-042315-
Sheridan NE-Garden NE-
442 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Ellsworth, or 25 miles east of Alliance, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Kennedy Lake and Snow Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 18.
 Highway 2 between mile markers 112 and 127.

LAT...LON 4226 10253 4231 10239 4205 10204 4193 10234
TIME...MOT...LOC 2242Z 318DEG 20KT 4220 10239

Snively
Special weather statement, Aug 4, 3:50 PM MST, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
550 PM CDT Tue Aug 4 2020

NEZ005-094-042330-
Eastern Cherry NE-Western Cherry NE-
550 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 630
PM CDT/530 PM MDT/...

At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Merritt Reservoir, or 34 miles
southwest of Valentine, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Highway 97 crossing Big
Creek and Steer Creek Campground.

This includes Highway 97 between mile markers 89 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4261 10127 4271 10112 4247 10068 4229 10098
TIME...MOT...LOC 2249Z 311DEG 20KT 4259 10111

Snively
Special weather statement, Aug 4, 4:14 PM MST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT Tue Aug 4 2020

NEZ004-022-042345-
Sheridan NE-Garden NE-
514 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ellsworth, or 28 miles east of Alliance, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Finnegan Lake, Kennedy Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 near mile marker 4, and between mile markers 8 and 10.
 Highway 2 between mile markers 113 and 127.

LAT...LON 4218 10244 4226 10232 4208 10202 4191 10233
TIME...MOT...LOC 2313Z 311DEG 19KT 4217 10233

Snively

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
August 4, 4:45 PM MST
Where
Sheridan County, 3.15 mi WSW of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -102.340

Hail, Sheridan

When
August 4, 4:55 PM MST
Where
Sheridan County, 2.16 mi WSW of Ellsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -102.320

Hail, Keya Paha

When
August 4, 6:42 PM CST
Where
Keya Paha County, 5.55 mi N of Burton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.980, -99.610

Hail, Keya Paha

When
August 4, 7:46 PM CST
Where
Keya Paha County, 5.62 mi S of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -99.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914294, 914295, 914300, 914308.